Macular folds: an unusual association in topiramate toxicity

Authors


Mr Mukesh Kumar, LV Prasad Eye Institute, Bhubaneswar, Orissa 751031, INDIA, E-mail: mukesh.opt@gmail.com

Abstract

We report two uncommon cases of acute onset myopia with macular folds following use of topiramate. A 25-year-old woman, with no prior history of glasses, taking topiramate for recurrent headaches, presented with decreased vision. On examination, she was found to have a refractive error of -5.00 DS in both eyes and intraocular pressure of 10 mmHg and 6 mmHg in the right and left eyes, respectively. She had closed angles on gonioscopy, ciliary effusion on ultrasonic biomicroscopy with inner limiting membrane folds in the macula in both eyes. She was on anti-glaucoma medication when she presented to us.

A 20-year-old woman presented with acute headache and decreased vision following use of topiramate for treatment of migraine. On examination, her intraocular pressure was 25 mmHg in both eyes with closed angles on gonioscopy, a refractive error of -4.50 DS and prominent macular folds with no fluid in both eyes.

There was complete resolution of macular folds and angle-closure attack after discontinuation of topiramate and conservative treatment with topical steroids and cycloplegics in both eyes.

Topiramate toxicity may present with macular folds associated with angle-closure glaucoma. Folds in the inner limiting membrane might give a clue to choroidal effusion as the cause for this presentation. The symptoms resolved on the discontinuation of topiramate.

Ancillary